Thunderstorm Wind, Athens
- When
- July 8, 2:45 PM EST
- Where
- Athens County, 2 mi NW of Coolville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.240, -81.926
Trees were blown down.
Several tall clusters of thunderstorms formed during the afternoon and evening, well ahead of a cold front in the Great Lake region. The storms moved southeast.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Several tall clusters of thunderstorms formed during the afternoon and evening, well ahead of a cold front in the Great Lake region. The storms moved southeast.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 8, 1:27 PM EST, 1 hour 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 227 PM EDT TUE JUL 8 2008 .SYNOPSIS... WARM/MOIST ADVECTION CONTINUES TONIGHT. A COLD FRONT MOVES THROUGH WEDNESDAY AND WEDNESDAY NIGHT. DRIER AIR MOVES IN FOR THURSDAY...WITH MOISTURE RETURNING FRIDAY THROUGH THE WEEKEND. && .NEAR TERM /THROUGH WEDNESDAY/... SCATTERED THUNDERSTORMS FORMING MIDDAY WERE BECOMING MORE NUMEROUS IN E KY INTO SOUTHWESTERN WV ON NOSE OF THETA E FEED AND GREATER INSTABILITY EARLY THIS AFTERNOON. THIS IS SAME AREA IN WHICH A CLUSTER OF SHOWERS AND THUNDERSTORMS ROLLED THROUGH THIS MORNING...AS WAVES OF WARM / MOIST ADVECTION CONTINUE AHEAD OF NEW COLD FRONT AND UPPER LEVEL SHORT WAVE TROUGH APPROACHING FROM THE NW. EXPECT THUNDERSTORMS TO CONTINUE TO INCREASE ACROSS FORECAST AREA THIS AFTERNOON...MAINLY RAINERS WITH FREEZING AND WET BULB ZERO LEVELS A LITTLE HIGH FOR LARGE HAIL. ACTIVITY WILL WANE SOMEWHAT AFTER SUNSET BUT CERTAINLY NOT GO AWAY ALTOGETHER...WITH AXIS OF 70F+ SURFACE DEW POINT AXIS OVER THE AREA AND THE SYSTEM APPROACHING FROM THE NW. MODELS AGREE ON COLD FRONT BEING WELL INTO THE AREA BY 00Z THU...BUT ARE SOMEWHAT DISORGANIZED WITH THE DYNAMICS. SUFFICE IT TO SAY...GIVEN JUICY AIR MASS IN PLACE...ANY DYNAMICS AT ALL WILL KICK OFF STORMS. PRECIPITATION WILL INCREASE AGAIN LATER TONIGHT AND IS MOST LIKELY TO BECOME WIDESPREAD LATE TONIGHT AND WED...FROM NW TO SE AS SYSTEM TRACKS INTO AND THEN THROUGH THE AREA. OF COURSE...WATER WILL HAVE TO BE WATCHED WITH THE ATMOSPHERE AS JUICY AS IT IS. HOWEVER...WITH MUCH UNCERTAINTY AS TO PLACEMENT OF RAINFALL...AND THEREFORE WHETHER IT WILL PERSIST OR REPEAT OVER AN AREA...A FLOOD WATCH IS NOT ANTICIPATED AT THIS TIME. FLOW SHOULD KEEP STORMS MOVING AT AT LEAST 25 MPH...ALTHOUGH WIDESPREAD NATURE OF EVENT COULD SOMEWHAT NEGATE THIS MITIGATING FACTOR. LEANED TOWARD HIGHER NUMBERS FOR LOWS TONIGHT IN WARM / MOIST ADVECTION / WARM SECTOR AIR...WITH DEW POINTS UP AROUND 70F. HIGHS WED DEPEND UPON CLOUDS AND PRECIPITATION. PRESERVED ONGOING FORECAST WITH LOCAL MOS BLENDED IN...WHICH WAS VERY CLOSE ANYWAY. RESULT IS AWAY FROM THE HIGH FWC IN FAVOR OF THE LOWER NUMBERS. && .SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/... AT 12Z WEDNESDAY...LEFTOVER SHOWERS AND THUNDERSTORMS COULD BE ONGOING...BUT THE FRONT ITSELF SHOULD STILL BE TO OUR WEST. HAVE FRONT MOVING THROUGH SOUTHEAST OHIO EARLY AFTERNOON...THEN OOZING SOUTH INTO EASTERN KENTUCKY AND SOUTHERN WEST VIRGINIA LATE WEDNESDAY NIGHT. THINKING THERE WILL BE A LOT OF CLOUDS...HAZE...AND HUMIDITY AROUND ON WEDNESDAY...SO DO NOT SEE A GREAT OPPORTUNITY TO DEVELOP INSTABILITY/CAPE FROM HEATING ON WEDNESDAY IN OUR CWA. INCREASED POPS SLIGHTLY FOR WEDNESDAY...ABOUT AS HIGH AS YOU CAN GO FOR 3RD PERIOD THIS TIME OF THE YEAR...60 TO 70 PERCENT. HAVE LOW CLOUDS AND LINGERING LIGHT RAIN SHOWERS OR DRIZZLE AND FOG ACROSS SOUTHERN WEST VIRGINIA INTO SOUTHWEST VIRGINIA AT 12Z THURSDAY...WHILE DRIER NOTED ACROSS EASTERN OHIO AND NORTHERN WEST VIRGINIA. COULD BE SOME FOG IN THE DRIER AIR TO THE NORTH AT DAWN...BUT WE CAN WORRY ABOUT THAT LATER. WE ARE CONCERNED ABOUT POSSIBLE REPETITIVE SHOWERS TONIGHT INTO WEDNESDAY ACROSS OUR WETTEST COUNTIES...WITH WEST TO EAST TRAINING POSSIBLE. PRECIPITABLE WATER REACHES ARND 2 INCHES. WOULD THINK WE STILL WOULD NEED AROUND 2 INCHES OF RAINFALL...IN SAY LESS THAN 6 HOURS...FOR SIGNIFICANT PROBLEMS. WILL INCLUDE THIS HAZARD IN THE HAZARDOUS WEATHER POTENTIAL. LOWERED MINIMUM TEMPERATURES SLIGHTLY ACROSS EASTERN OHIO AND NORTHERN WEST VIRGINIA THURSDAY NIGHT...FIGURING ON THAT DRIER AIR THERE. && .LONG TERM /FRIDAY THROUGH TUESDAY/... MADE SOME CHANGES SINCE THE 12Z ECMWF AND 00Z GFS SEEM TO KEEP MOST OF THE DEEPER MOISTURE TO OUR SOUTH FRIDAY INTO SATURDAY. SO LOWERED POPS A BIT. NEXT FRONT APPEARS TO BE ABOUT SATURDAY NIGHT OR SUNDAY. WITH DRYING ON MONDAY. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... VFR THROUGH THIS EVENING OUTSIDE SCATTERED THUNDERSTORMS...UNDER WHICH MVFR TO LIFR CONDITIONS COULD OCCUR FOR UNDER AN HOUR. A FRONTAL SYSTEM ARRIVING FROM THE NW WILL BRING MORE THUNDERSTORMS TONIGHT AND WED...WITH ALL SITES LIKELY TO SEE AT LEAST AS LOW AS IFR CONDITIONS AT TIMES IN THUNDERSTORMS...MAINLY LATE TONIGHT AND WED...EARLIEST NW AND THEN PROGRESSING SOUTHEASTWARD WITH TIME. IFR FOG TONIGHT SHOULD BE MINIMAL...MAINLY FOR A COUPLE OF HOURS IN THE WAKE OF ANY THUNDERSTORM. AVIATION OUTLOOK /AFTER 12Z WED/...IFR POSSIBLE IN WIDESPREAD THUNDERSTORMS INTO WED EVENING AND FOG EARLY THU MORNING. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...TRM/KTB NEAR TERM...TRM SHORT TERM...KTB LONG TERM...KTB AVIATION...TRM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 436 AM EDT TUE JUL 8 2008 KYZ101>103-105-OHZ083-085>087-VAZ003-004-WVZ005>011-013>020-024>040- 046-047-090845- GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-MEIGS-GALLIA-LAWRENCE OH- DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS- TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE- MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL- WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS- RANDOLPH- 436 AM EDT TUE JUL 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT REPETITIVE SHOWERS ARE POSSIBLE TONIGHT INTO WEDNESDAY AFTERNOON. SINCE THE GROUND IS WETTER THAN NORMAL IN SEVERAL COUNTIES...THE THREAT FOR SMALL STREAM FLOODING EXITS. IF THAT THREAT INCREASES...A FLASH FLOOD WATCH WOULD BE POSTED FOR THE MOST VULNERABLE COUNTIES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE POSSIBILITY OF REPETITIVE SHOWERS CONTINUES ON WEDNESDAY. SINCE THE GROUND IS WETTER THAN NORMAL IN SEVERAL COUNTIES...THE THREAT FOR SMALL STREAM FLOODING EXITS. IF THAT THREAT INCREASES...A FLASH FLOOD WATCH WOULD BE POSTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. OHZ066-067-075-076-084-090845- PERRY-MORGAN-ATHENS-WASHINGTON-VINTON- 436 AM EDT TUE JUL 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON OR TONIGHT. REPETITIVE SHOWERS ARE POSSIBLE TONIGHT INTO WEDNESDAY. SINCE THE GROUND IS WETTER THAN NORMAL...THE THREAT FOR SMALL STREAM FLOODING EXITS. IF THAT THREAT INCREASES...A FLASH FLOOD WATCH WOULD BE POSTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE POSSIBILITY OF REPETITIVE SHOWERS CONTINUES INTO WEDNESDAY. SINCE THE GROUND IS WETTER THAN NORMAL...THE THREAT FOR SMALL STREAM FLOODING EXITS. IF THAT THREAT INCREASES...A FLASH FLOOD WATCH WOULD BE POSTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. KTB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 206 PM EDT TUE JUL 8 2008 OHZ083-084-081845- JACKSON-VINTON- 206 PM EDT TUE JUL 8 2008 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JACKSON AND VINTON COUNTIES... AT 203 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED 11 MILES SOUTHEAST OF CHILLICOTHE... MOVING EAST AT 23 MPH. WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. THIS STORM WILL BE NEAR EAGLE MILLS AROUND 215 PM...BYER AROUND 225 PM...ALLENSVILLE AROUND 230 PM...HAMDEN AROUND 240 PM AND CREOLA AROUND 245 PM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 30
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 244 PM EDT TUE JUL 8 2008 VAZ004-WVZ024-025-033-034-081930- BUCHANAN-LOGAN-MCDOWELL-MINGO-WYOMING- 244 PM EDT TUE JUL 8 2008 ...A STRONG THUNDERSTORM WILL AFFECT LOGAN...MINGO...NORTH CENTRAL BUCHANAN...WESTERN MCDOWELL AND WESTERN WYOMING COUNTIES... AT 239 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED 6 MILES NORTHWEST OF WILLIAMSON... MOVING EAST AT 23 MPH. WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. THIS STORM WILL BE NEAR LENORE AROUND 250 PM...CHATTAROY...AND WILLIAMSON AROUND 255 PM...DELBARTON...MYRTLE...AND DINGESS AROUND 305 PM...MATEWAN AROUND 310 PM...VARNEY...RED JACKET AND AND EDGARTON AROUND 315 PM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 30
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 249 PM EDT TUE JUL 8 2008 WVZ013-015-025-026-081930- BOONE-KANAWHA-LINCOLN-LOGAN- 249 PM EDT TUE JUL 8 2008 ...A STRONG THUNDERSTORM WILL AFFECT EXTREME NORTHWESTERN LOGAN... NORTHWESTERN BOONE...SOUTHEASTERN LINCOLN AND WEST CENTRAL KANAWHA COUNTIES... AT 244 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED 11 MILES SOUTH OF HAMLIN...MOVING EAST AT 24 MPH. WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. THIS STORM WILL BE NEAR SPURLOCKVILLE AND MUD AROUND 255 PM...YAWKEY AROUND 300 PM...WOODVILLE...ALKOL...AND TURTLE CREEK AROUND 305 PM...JULIAN...AND JEFFREY AROUND 310 PM...SOD...AND MADISON AROUND 315 PM AND FOSTER AROUND 320 PM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 30
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
307 PM EDT TUE JUL 8 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0304 PM TSTM WND DMG IRONTON 38.55N 82.66W
07/08/2008 LAWRENCE OH PUBLIC
&&
NNNNSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 311 PM EDT TUE JUL 8 2008 WVZ006-013>015-082000- CABELL-KANAWHA-LINCOLN-PUTNAM- 311 PM EDT TUE JUL 8 2008 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CABELL...NORTHERN LINCOLN...SOUTHERN PUTNAM AND WEST CENTRAL KANAWHA COUNTIES... AT 309 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED OVER HAMLIN...MOVING EAST AT 23 MPH. WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. THIS STORM WILL BE NEAR GRIFFITHSVILLE AROUND 320 PM...YAWKEY...AND HURRICANE AROUND 325 PM...SOD...AND TEAYS VALLEY AROUND 335 PM... TORNADO AROUND 340 PM...ALUM CREEK AROUND 345 PM...ST. ALBANS AND AND NITRO AROUND 350 PM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 30
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 328 PM EDT TUE JUL 8 2008 OHZ067-075-076-085-WVZ009-017-082015- ATHENS-MEIGS-MORGAN-WASHINGTON-WIRT-WOOD- 328 PM EDT TUE JUL 8 2008 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN ATHENS...NORTH CENTRAL WIRT...NORTHEASTERN MEIGS...SOUTHERN MORGAN...WASHINGTON AND WOOD COUNTIES... AT 324 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED 7 MILES EAST OF ATHENS...MOVING EAST AT 33 MPH. WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR CHESTERHILL...AND FORKED RUN STATE FOREST AROUND 335 PM...BARTLETT...COOLVILLE...BELLEVILLE...AND REEDSVILLE AROUND 340 PM...LITTLE HOCKING...AND WASHINGTON AROUND 350 PM... BLENNERHASSETT AND AND LUBECK AROUND 355 PM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 30
The Charleston,WV radar (KRLX), 105 km away, was scanning. The volume nearest the first event began at 19:43 UTC.
7 thunderstorm wind. Local standard time, as filed.
Trees were blown down.
Trees were blown down.
Trees and large branches were blown down.
Trees were blown down.
Trees were blown down.
Trees were blown down.
Trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115300, 115298, 115301, 115302, 115303, 115304, 115308.